Hypotensive transfusion reactions can occur with blood products that are leukoreduced before storage.
The authors describe hypotensive transfusion reactions in 2 patients taking ACE inhibitors, in one case corresponding to the transfusion of leukodepleted autologous whole blood, and in the other with non-leukodepleted whole blood of acute normovolemic hemodilution. In both cases severe impairment of des-Arg-bradykinin could be
demonstrated. The authors conclude that not only bedside filtration but also prestorage leukodepletion of blood by filtration may induce hypotensive reactions in recipients taking ACE inhibitors. One should be aware of this
transfusion reaction and perform appropiate investigations in case hypotensive transfusion reactions occur with leukodepleted blood. However, the fact that these reactions have also been observed with non-leukodepleted fresh autologous blood raise the suspicion that other mechanisms may be responsible than prestorage filtration.
– Volker Kretschmer